Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 14, 2021Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 14, 2021, 3:16 PM CDT for Plaquemines Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 3:16 PM CDT (20:16 UTC)
Expired
Jul 14, 2021, 3:45 PM CDT
In force
29 min
Issued by
NWS New Orleans, LA

County Plaquemines Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS84 KLIX 142016
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
316 PM CDT Wed Jul 14 2021

LAZ069-142045-
Lower Plaquemines-
316 PM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...

At 316 PM CDT, a strong thunderstorm was located near Empire, or 11
miles southeast of Port Sulphur. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Port Sulphur, Buras, Empire and Buras-triumph. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2926 8962 2929 8962 2928 8966 2929 8967
      2931 8963 2933 8964 2929 8969 2931 8969
      2931 8975 2953 8967 2945 8954 2946 8952
      2942 8955 2940 8952 2940 8954 2941 8957
      2939 8956 2939 8942 2924 8954
TIME...MOT...LOC 2016Z 209DEG 3KT 2937 8961 

$$

MSW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 12:41 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 14, 12:41 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1241 PM CDT Wed Jul 14 2021

.AVIATION...18Z TAF Package...Overall most terminals should remain
in VFR status. The main concern is convection which luckily looks
to be a little more limited than the last...........4 months.
There will still be some storms around and the locations most
likely to be impacted would be MSY, HUM, and BTR but can not rule
out at least VCTS at any site. Convection will quickly come to an
end shortly after sunset and not anticipating any issues over
night. /CAB/

&&

.PREV DISCUSSION... /issued 614 AM CDT Wed Jul 14 2021/

AVIATION (12Z TAF DISCUSSION)...

Expect VFR conditions to begin early this morning for all area
terminals. Only exception is around KMCB with very light surface
fog in the vicinity but should diminish shortly after sunrise.
Conditions will be calm areawide through 16-17Z before scattered
SHRA/TSRA develop, becoming more widespread through the afternoon
and early evening hours. For now, timed approximate greatest rain
chances for terminals across western areas and north across the
northshore. Main risk within any one storm will be gusty, erratic
downdraft winds in excess of 25-35kts and low CIG's and VIS from
locally heavy rainfall leading to periodic lower flight
categories. Otherwise, outside of this activity expect VFR
conditions to prevail, with conditions improving areawide through
the overnight and early morning hours on Thursday. KLG

PREV DISCUSSION... /issued 344 AM CDT Wed Jul 14 2021/

SHORT TERM (Today through Friday Night )...

The dog days of summer keep rolling on across the area, just with
much more rain coverage as opposed to normal. Starting off with
early this morning, things are generally quiet. Monitoring some
nocturnal convection entering our far southeastern 20-60nm marine
zones, which will continue slowly towards the northwest remaining
generally isolated to scattered in coverage. Looking ahead to
around daybreak and beyond into early this morning, CAMs are
coming into good agreement over the idea of another round of pop-
up airmass thunderstorms very similar to yesterday. Comparing
yesterday's forecast model soundings valid for 17Z TUE to this
morning's output valid for 17Z WED shows very little differences
in the overall thermal profile aloft, other than slightly more
moisture in the H925 to H7 layer, bringing PW closer to 2" today.
Anticipating convection to start up around the 16Z-18Z time frame
as very small, isolated showers and will be confined to areas that
heat up quickest and surpass forecast convective T's in the mid
80's. Additionally as mentioned in previous forecast discussions,
light anticyclonic curvature remains anchored east to west across
the northern Gulf coast, but will drift ever so slightly north
revealing primarily E to ESE surface to low-level flow. As we
continue to heat up late this morning through the afternoon hours,
we'll get a weak lakebreeze boundary to develop around Lake
Pontchartrain/Maurepas due to differential heating but E to ESE
mean surface to low-level flow will skew the orientation expanding
more towards the W or WNW, keeping the north and southshore
boundary from spreading too far inland. This paints a better bulls
eye of convection to begin early in western/southwestern areas of
the CWA, but will fill up quickly once convection becomes more
widespread due to multiple outflow boundary interactions.
Eventually going into the early afternoon, more widespread spotty
shower/storms will get going across the northshore east to coastal
MS and far coastal SE LA. Not anticipating any severe weather
today as deep-moist ascent will reduce any extreme downward wind
potential within stronger updrafts. Calculated microburst
parameters are actually slightly lower than yesterday due to the
slight uptick in overall tropospheric moisture, however occasional
gusty downdrafts in the 30-40mph range cannot be ruled out,
requiring a few SPS's here and there. Since these storms will be
quick to develop then collapse, not anticipating storms to sit
over one area for long reducing any flash flood potential.
However, should any one storm become hung up due to boundary
collisions/interactions, some isolated flash flooding could be
possible but the threat today will be isolated.

Things quiet down tonight with only a lingering shower or storm
this evening, but likely turning dry going into early Thursday
morning. Same story going into Thursday with very similar overall
atmospheric set up leading to yet another day of airmass/pop-up
thunderstorms beginning late AM and becoming more widespread into
the afternoon hours. CAM's are coming in with another slight
uptick in coverage again mainly for the same areas across SW
portions of the CWA, north or for areas generally along/west of
I-55. With this increase in coverage, some indications of a
northward surging outflow boundary will keep an broken line of
storms surging north to BTR to SW MS. Makes sense looking at model
soundings as much deeper low to mid-level mean storm flow becomes
a bit more unidirectional from the SSE to almost due S and PW's
remain right around 2" helping to support widespread coverage.
Again, not anticipating any severe weather issues as the thermal
profile does not change much.

Rinse/repeat for Friday, but with much more widespread deeper
southerly flow as mentioned before, convection will develop around
the same times and drift north along northward surging outflow
boundaries. Main threats in any stronger storm will continue to be
wind gusts 30-40mph, locally heavy rainfall and dangerous
lightning. May need to keep an eye on a very weak tropical
inverted trough in the north- central Gulf by this time frame
rotating around the western periphery of the west Atlantic Ridge,
which takes this generally north to around central portions of the
northern Gulf coast. Doesn't necessarily develop into anything,
but may perhaps cause a slight increase in PoP coverage Friday and
into the weekend, depending on the eventual track/strength but
will continue to monitor.

LONG TERM (This Weekend into Early Next Week)...

This portion of the forecast is virtually no change from what we've
been seeing locally for the last few month, and especially over the
last couple weeks. The trough that enters the Mississippi Valley
Friday will do little to move east and erode the fringes of ridges
center west and east of the region. This will eliminate any
subsidence that would possibly keep POPs lowered. In addition, more
moisture rich air will steadily stream in from the southeast as its
being pumped in from the Bermuda ridge. GFS PW forecast shows that
those values will be around 2" at minimum and occasionally increasing
to near 2.25". This overall pattern will be conducive for high rain
chances each day with convective initiation early than what's normal
summertime afternoon storms. Expect to see coverage increasing
steadily from 10am to 2pm with some storms producing locally heavy
rainfall. On a day to day basis, most rainfall totals will be less
than an inch. However, isolated areas may see upwards of a few
inches. The good news is high rain chances means more cloud cover
and temps at to below normal.

MEFFER

MARINE...

Weak southeasterly onshore flow will persist through the rest of
the week, weekend and into early next week. Winds/seas will range
5-10kts/1-2ft for protected waters to 10-15kts/2-3ft for outer
Gulf waters. Expect nightly scattered showers and storms each day
primarily from midnight through shortly after daybreak. Not
anticipating any severe weather, however brief gusty winds 20-25kt
and isolated weak waterspouts will be the main risk, along with
locally higher waves/seas. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  90  73  89 /  10  70  10  70
BTR  74  89  74  90 /  10  80  10  80
ASD  75  90  75  89 /  20  70  10  70
MSY  78  91  78  92 /  20  80  10  70
GPT  75  88  75  88 /  20  50  20  60
PQL  74  90  75  89 /  10  50  20  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 14, 2:31 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
231 PM CDT Wed Jul 14 2021

LAZ057>059-142000-
St. John The Baptist-St. James-Upper Lafourche-
231 PM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...SOUTHEASTERN ST. JAMES AND NORTH CENTRAL LAFOURCHE
PARISHES...

At 231 PM CDT, a strong thunderstorm was located near South Vacherie,
or 11 miles northeast of Thibodaux, moving southwest at 20 mph.

Locations impacted include...
Thibodaux, South Vacherie, Chackbay and Raceland.

LAT...LON 2998 9061 2983 9052 2968 9072 2991 9086
TIME...MOT...LOC 1931Z 062DEG 16KT 2988 9064

MSW
Special weather statement, Jul 14, 2:51 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
251 PM CDT Wed Jul 14 2021

LAZ069-142015-
Lower Plaquemines-
251 PM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...

At 251 PM CDT, a strong thunderstorm was located near Empire, or 12
miles southeast of Port Sulphur, moving southeast at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Buras, Empire, Buras-triumph and Boothville-venice.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2926 8962 2929 8962 2928 8966 2929 8967
      2931 8963 2933 8964 2929 8969 2932 8974
      2947 8961 2943 8955 2944 8953 2942 8955
      2940 8952 2940 8954 2941 8957 2939 8956
      2940 8946 2938 8939 2923 8953
TIME...MOT...LOC 1951Z 307DEG 4KT 2936 8962

MSW
Special weather statement, Jul 14, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
316 PM CDT Wed Jul 14 2021

LAZ069-142045-
Lower Plaquemines-
316 PM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...

At 316 PM CDT, a strong thunderstorm was located near Empire, or 11
miles southeast of Port Sulphur. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Port Sulphur, Buras, Empire and Buras-triumph.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2926 8962 2929 8962 2928 8966 2929 8967
      2931 8963 2933 8964 2929 8969 2931 8969
      2931 8975 2953 8967 2945 8954 2946 8952
      2942 8955 2940 8952 2940 8954 2941 8957
      2939 8956 2939 8942 2924 8954
TIME...MOT...LOC 2016Z 209DEG 3KT 2937 8961

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:08 PM CDTSpecial Marine WarningLIX52 min
Jul 14, 2:31 PM CDTSpecial Weather StatementLIXSaint James29 min
Jul 14, 2:51 PM CDTSpecial Weather StatementLIXPlaquemines24 min
Jul 14, 3:37 PM CDTSpecial Weather StatementLIXAssumption23 min
Jul 14, 4:01 PM CDTSpecial Weather StatementLIXWest Baton Rouge29 min
Jul 14, 4:04 PM CDTSpecial Weather StatementLIXHancock71 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.